Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Cheyenne, WY

June 5, 2017Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2017, 3:27 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 3:27 PM MDT (21:27 UTC)
Expired
Jun 5, 2017, 4:00 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS55 KCYS 052127
SVRCYS
WYC015-021-031-052200-
/O.NEW.KCYS.SV.W.0014.170605T2127Z-170605T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
327 PM MDT MON JUN 5 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  North central Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 400 PM MDT

* At 326 PM MDT, a severe thunderstorm was located near Chugwater, or
  25 miles south of Wheatland, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chugwater.

This includes Interstate 25 in Wyoming between mile markers 44 and
57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 10496 4179 10484 4169 10442 4144 10457
TIME...MOT...LOC 2126Z 295DEG 22KT 4169 10484 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
2 follow-up statements
405 
WWUS55 KCYS 052145
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
345 PM MDT MON JUN 5 2017

WYC015-021-031-052200-
/O.CON.KCYS.SV.W.0014.000000T0000Z-170605T2200Z/
Goshen WY-Laramie WY-Platte WY-
345 PM MDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHEASTERN
PLATTE COUNTIES...

At 345 PM MDT, a severe thunderstorm was located 10 miles southeast
of Chugwater, or 31 miles southeast of Wheatland, moving southeast at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Goshen...north central Laramie and southeastern Platte
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 10484 4177 10475 4169 10442 4144 10457
TIME...MOT...LOC 2145Z 295DEG 22KT 4164 10470 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin
043 
WWUS55 KCYS 052156
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
356 PM MDT MON JUN 5 2017

WYC015-021-031-052205-
/O.EXP.KCYS.SV.W.0014.000000T0000Z-170605T2200Z/
Goshen WY-Laramie WY-Platte WY-
356 PM MDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 400
PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4160 10484 4177 10475 4169 10442 4144 10457
TIME...MOT...LOC 2155Z 295DEG 22KT 4162 10463 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:56 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 5, 11:56 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1156 AM MDT Mon Jun 5 2017

.SHORT TERM...(Today through Tuesday night)
Issued at 310 AM MDT Mon Jun 5 2017

It will be another warm day across the region as highs rise into the
80s over lower elevations.  A few locations in the North Platte
Valley will be close to 90.  The 500mb ridge axis will be overhead
today, with a sfc trough located just east of the Laramie Range by
early aftn.  The HRRR/NCAR Ensembles show scattered storms
developing in the convergence along this trough between 18-20Z, and
then slowly moving eastward toward the WY-NE border.  SPC has added
much of the plains to a marginal risk for today.  Although flow
aloft and deep layer shear are not all that strong, CAPE values of
1000-1250 J/kg would support some small hail.  In addition, the
boundary layer is deep, so gusty downdrafts will be a concern.  A
cold front will slide southward over the CWA through the
evening/night.   Forcing along the front will likely keep convection
going into the early night, especially across northern zones.

The airmass will be more stable behind the front on Tuesday,
especially across the northern half of the CWA.  There is still some
uncertainty on how much convective inhibition will occur in areas
along the Colorado Border.  The SREF has CAPE values around 1000
J/kg at CYS, so there is some decent instability.  With winds going
easterly after 18Z along the southern Laramie Range, believe that
isolated/scattered tstms will develop in this area.  However, will
keep PoPs mainly below 30 percent over the plains with the
uncertainty over how much CIN will be present.  Highs on Tuesday
will be a good 10-15 degrees cooler.

.LONG TERM...(Wednesday through Sunday)
Issued at 310 AM MDT Mon Jun 5 2017

Upper ridge axis will hold west of the CWA Wednesday with minor
impulses riding through the ridge and across the region thus
expect continued sctd convection across the CWA Weds afternoon
and evening. The ridge will begin shifting eastward Thursday with
warming mid level temperatures beginning to hinder convective
formation but a surface trough over the high plains may help to
focus activity mainly over the Panhandle late Thursday. Friday
through Sunday looking mainly dry as warm mid level temps and
drier air should be over the CWA. Quite warm on Friday and
Saturday with max temps well into the 80s east of the mtns. A
cool front should then pass across early Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM MDT Mon Jun 5 2017

Latest satellite loop was showing convection percolating along
the Laramie Range. This convection should continue to develop over
the area during the afternoon with most of the convection
tracking east-northeast. At this point, it looks like the
convection should impact the CYS TAF site around 21z-23z with the
NE panhandle getting impacted mainly between 00z-02z. These storms
may contain gusty wind speeds up to 40 mph along with some small
hail. Meanwhile, the frontal boundary should pass through the TAF
sites mainly after 09z.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Mon Jun 5 2017

No fire weather concerns are expected through middle of this week.
Minimum humidity values will drop to 15-20 percent across lower
elevations of Carbon and Albany Counties this afternoon. However,
winds are expected to be relatively light and fuels are green.
Thunderstorm chances return to region today through Thursday, with
the best coverage across areas along and east of the Laramie
Range.

&&

.HYDROLOGY...
Issued at 144 PM MDT Sun Jun 4 2017

High temperatures above 9000 feet on Monday will be around 10 to 20
degrees above normal, with low temperatures staying well above
freezing. This will result in highly efficient snowmelt and
continued rising creeks and main stem rivers. The Upper North Platte
River at Saratoga and Encampment River at Encampment may rise to
action stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...ZF
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...ZF
HYDROLOGY...RJM
Hazardous weather outlook, Jun 5, 3:57 AM MDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon Jun 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected over the area
mainly this afternoon and evening. A few storms could become
strong and produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for mainly afternoon and evening thunderstorms will
continue Tuesday and Wednesday with more isolated activity on
Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-061000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms should occur mainly
this afternoon into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for afternoon and evening showers and thunderstorms will
exist mainly for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 12:04 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1204 PM MDT MON JUN 5 2017

WYZ116>118-051830-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1204 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
1230 PM MDT...

At 1204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Crystal Lake Campground, or 14 miles west of Cheyenne,
moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Campground and Crystal Lake Reservoir.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 7.
 Interstate 80 in Wyoming between mile markers 343 and 358.

LAT...LON 4116 10521 4125 10500 4100 10476 4100 10512
TIME...MOT...LOC 1804Z 330DEG 14KT 4115 10506

Mazur
Special weather statement, Jun 5, 2:25 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT MON JUN 5 2017

WYZ106>108-052115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
225 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHERN
PLATTE COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or 9 miles southwest of Wheatland, moving southeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chugwater, Slater and Bordeaux.

This includes Interstate 25 in Wyoming between mile markers 52 and
75.

LAT...LON 4186 10516 4201 10507 4194 10464 4170 10479
TIME...MOT...LOC 2024Z 293DEG 14KT 4194 10506

Levin
Special weather statement, Jun 5, 3:18 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT MON JUN 5 2017

WYZ107-108-117>119-052200-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
318 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Chugwater, or 28 miles south of Wheatland, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Goshen...north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 40 and
53.

LAT...LON 4159 10496 4174 10484 4164 10440 4139 10456
TIME...MOT...LOC 2118Z 295DEG 16KT 4165 10484

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:04 PM MDTSpecial Weather StatementCYSLaramie26 min
Jun 5, 2:25 PM MDTSpecial Weather StatementCYSPlatte50 min
Jun 5, 3:18 PM MDTSpecial Weather StatementCYSLaramie42 min
Jun 5, 4:12 PM MDTSpecial Weather StatementCYSAlbany48 min
Jun 5, 4:33 PM MDTSpecial Weather StatementCYSConverse27 min
Jun 5, 4:37 PM MDTSevere Thunderstorm WarningCYSConverse23 min
Jun 5, 5:11 PM MDTFlash Flood WarningCYSConverse3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.